Health Information and Tools >  Sinusitis: Over-the-Counter Medicines
Facebook Tweet Email Share

Main Content

Sinusitis: Over-the-Counter Medicines

Topic Overview

Medicines available without a prescription may help relieve pain and promote sinus drainage. Be safe with medicines. Read and follow all instructions on the label. You can:

  • Try a pain reliever such as acetaminophen or ibuprofen to relieve facial pain and headache.
  • Use a decongestant nasal spray, gel, or drops (such as Claritin Allergy or Drixoral) to help a stuffy nose. Don't use a nasal decongestant longer than the label says. Overuse can cause rebound congestion. It makes your mucous membranes swell up more than before you used the spray.
  • Try an oral decongestant for a stuffy nose or head. It provides longer relief than the ones that are used in the nose, but it may cause more side effects.
  • Try using a medicine that thins mucus and improves sinus drainage (mucolytic). Guaifenesin is a commonly used mucolytic. Mucolytics are often combined with other medicines such as cough suppressants.
  • Acetaminophen can be found in many forms and comes in different doses. Be safe with medicines.
  • Read and follow all instructions on the label.
  • Do not take more than the maximum dose recommended on the label.
  • Be careful when taking over-the-counter cold or flu medicines and acetaminophen (Tylenol) at the same time. Many of these medicines already contain acetaminophen. Too much acetaminophen can be harmful.

Be careful with cough and cold medicines. They may not be safe for young children or for people who have certain health problems, so check the label first. Do not give cough and cold medicines to a child younger than 6 unless your child's doctor has told you to. If you do use these medicines, always follow the directions about how much to use based on age and weight.

Be careful when taking over-the-counter cold or flu medicines and Tylenol at the same time. Many of these medicines have acetaminophen, which is Tylenol. Read the labels to make sure that you are not taking more than the recommended dose. Too much acetaminophen can be harmful.

Many doctors do not recommend using antihistamines unless your symptoms are related to having allergies. Antihistamines and decongestants may dry out the mucous membranes in your nose and sinuses and slow the movement of the cilia (the tiny hairs that line the nose, sinuses, and the air passages inside the lungs and that remove irritants). This can make mucus thicker, adding to drainage problems. But other experts believe antihistamines may help treat sinusitis by reducing the amount of mucus that builds up in the sinus cavities. Don't give antihistamines to your child unless you've checked with the doctor first.

Credits

Current as ofOctober 21, 2018

Author: Healthwise Staff
Medical Review: Patrice Burgess, MD, FAAFP - Family Medicine
Anne C. Poinier, MD - Internal Medicine
Kathleen Romito, MD - Family Medicine
Adam Husney, MD - Family Medicine
Donald R. Mintz, MD, FRCSC - Otolaryngology
Martin J. Gabica, MD - Family Medicine

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.